Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



On the first Hodge eigenvalue of isometric immersions

Author: Alessandro Savo
Journal: Proc. Amer. Math. Soc. 133 (2005), 587-594
MSC (2000): Primary 58J50; Secondary 53C42
Published electronically: August 25, 2004
MathSciNet review: 2093083
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We give an extrinsic upper bound for the first positive eigenvalue of the Hodge Laplacian acting on $p$-forms on a compact manifold without boundary isometrically immersed in $\mathbf R^n$or $\mathbf S^n$. The upper bound generalizes an estimate of Reilly for functions; it depends on the mean value of the squared norm of the mean curvature vector of the immersion and on the mean value of the scalar curvature. In particular, for minimal immersions into a sphere the upper bound depends only on the degree, the dimension and the mean value of the scalar curvature.

References [Enhancements On Off] (What's this?)

  • [B-W] Bleecker D., Weiner, J. Extrinsic bounds on $\lambda_1$of $\Delta$ on a compact manifold, Comment. Math. Helv. 51 (1976) 601-609 MR 0425839 (54:13789)
  • [C] Chavel, I. Eigenvalues in Riemannian Geometry (Appendix by J. Dodziuk), Academic Press, Inc. 1984 MR 0768584 (86g:58140)
  • [G-M] Gallot, S., Meyer, D. Opérateur de courbure et Laplacien des formes différentielles d'une variété riemannienne, J. Math. Pures Appl. 54 (1975) 259-284 MR 0454884 (56:13128)
  • [G-S] Guerini, P., Savo, A. Eigenvalue and gap estimates for the Laplacian acting on $p$-forms, Trans. Amer. Math. Soc. 356 (2004), 319-344 MR 2020035
  • [R] Reilly, R.C. On the first eigenvalue of the Laplacian for compact submanifolds of Euclidean space, Comment. Math. Helv. 52, n. 4 (1977) 525-533 MR 0482597 (58:2657)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 58J50, 53C42

Retrieve articles in all journals with MSC (2000): 58J50, 53C42

Additional Information

Alessandro Savo
Affiliation: Dipartimento di Metodi e Modelli Matematici, Università di Roma, La Sapienza, Via Antonio Scarpa 16, 00161 Roma, Italy

Keywords: Laplacian on $p$-forms, first eigenvalue, isometric immersions, minimal immersions
Received by editor(s): January 22, 2003
Published electronically: August 25, 2004
Communicated by: Jozef Dodziuk
Article copyright: © Copyright 2004 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society